Iowa, 2010

Hail in Iowa, April 12, 2010

April 12, 2010 · NWS DMX · 12 events in 3 counties and zones

A warm front was positioned from northeast Nebraska, southeast across central into east central Iowa. Thunderstorms fired north of the front during the night, and the activity continued into the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$83,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A warm front was positioned from northeast Nebraska, southeast across central into east central Iowa. Thunderstorms fired north of the front during the night, and the activity continued into the day. A 25 kt low level jet continued to feed moisture into the atmosphere during the day. By early to mid afternoon, most unstable CAPE reached 1900 J/kg, with lifted indices around -7 C. Though there was considerable downdraft CAPE available at around 1400 J/kg, it was not realized. The atmosphere was weakly sheared with about 30 kts of shear present. Hail was the main feature with the storms. The freezing level was low, sloping from around 9600 feet over central Minnesota, to 10,800 feet at Omaha. Numerous reports of hail ranging from nickel to golf ball size were received. Golf ball size hail fell in Kossuth and Pocahontas Counties. Many locations reported that the hail covered the ground. The storms also produced very heavy rainfall. With over an inch of precipitable water available, the storms were quite efficient. Two to two and one half inches of rainfall was reported from near Spencer to Thompson. Though flash flooding did not occur, the heavy rain pushed rivers over flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 12, 1:40 PM CST, 27 minutes earlier.

Area forecast discussion, Apr 12, 1:40 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
240 PM CDT MON APR 12 2010

.SHORT TERM /TONIGHT/...
WELL PRONOUNCE WARM FRONT EXTENDS ACROSS CNTRL IA THIS AFTERNOON AND
AT 2 PM EXTENDED FROM DENISON TO DES MOINES AND THEN SOUTHEAST TO
JUST NORTH OF OTTUMWA. AREA OF ELEVATED THUNDERSTORMS STILL ONGOING
NORTH OF HIGHWAY 20 WITH A FEW SEVERE STORMS ON THE WESTERN EDGE
NEAR AREA OF PROLONGED 850 MB THETA-E ADVECTION. THE 12Z 4KM WRF
APPEARS TO BE LOCKED ON THE WESTERN EDGE OF THE CONVECTION...WHICH
ENDS THE REDEVELOPMENT SOON AND THEN ENDS THE PRECIPITATION FROM
WEST TO EAST. ANOTHER WAVE OF THETA-ADVECTION IS EXPECTED TO LIFT
NORTH THROUGH IOWA OVERNIGHT WITH MORE ELEVATED INSTABILITY
DEVELOPING OVER THE NORTHEAST THIRD OF THE AREA. HAVE ADDED
THUNDERSTORM MENTION OVER THIS AREA TONIGHT. ELSEWHERE IT WILL
PARTLY CLOUDY AND MILD WITH LOWS IN THE LOW TO MID 50S.

.LONG TERM /TUESDAY THROUGH MONDAY/...
WARM FRONT LIFTING ACROSS THE REGION AND NORTH BY TUESDAY WITH
SOUTHERLY FLOW AND BREEZY SOUTH WINDS FOR THE BALANCE OF THE DAY.
THOUGH SOME MID LEVEL WARM ADVECTION PRESENT BY NOON...BEST LIFT TO
REMAIN NORTH OF THE FORECAST AREA. H850 TEMPS HAVE COOLED TO 11-12C
BY AFTERNOON WHICH SHOULD SUPPORT MID TO UPPER 70S FOR HIGHS. H850
FLOW INCREASING AGAIN WED NIGHT AHEAD OF WEAK COOL FRONT. BOTH NAM
AND GFS SUGGEST ENHANCED SPEED MAX TO CROSS REGION BETWEEN 06-12Z
WITH SOME ELEVATED CAPE PRESENT. SOUNDINGS NOT ALL THAT IMPRESSIVE
IN TERMS OF MOISTURE...AT LOW TO MID LEVELS. NAM WOULD SUGGEST SOME
SPEED CONVERGENCE...WHILE GFS MAINTAINS FAIRLY UNIFORM FLOW.
PRESENTLY WILL KEEP DRY FORECAST FOR TUESDAY NIGHT...BUT WILL
MONITOR. TEMPS WED WILL BE SOMEWHAT COOLER AS CLOUD FIELD ARRIVES
WITH FRONT BY AFTERNOON. SOUTHEAST SECTIONS WILL REMAIN WARMER.
QUESTIONS REMAIN ABOUT FRONTAL TIMING AND PASSAGE SOUTHEAST...BUT AS
REFERENCED IN PREVIOUS DISCUSSIONS THE FRONT WILL BECOME
INCREASINGLY MORE PARALLEL TO THE UPPER LEVEL WINDS BY LATE WED
NIGHT AND THURSDAY AS THE NORTHERN STREAM SHORT WAVE IN CANADA
BECOMES MORE NEGATIVELY TILTED AND FRONT PUSHES EAST. WITH BOUNDARY
HUNG UP UNTIL A SECOND SHOT OF COLD AIR ARRIVES BY THURSDAY
NIGHT...WILL KEEP CHANCE SHOWERS/STORMS GOING INTO NIGHT HOURS.
FRIDAY THROUGH SUNDAY LOOKING DRY FOR NOW...THOUGH SOME HINT THAT
MOISTURE WILL RETURN TOWARD MONDAY AS ANOTHER LEE SIDE TROUGH
DEVELOPS OVER THE PLAINS. GFS/GEM APPEAR TO BE FASTER IN BRINGING
TROUGH EAST. GENERALLY...SPRING MONTHS TEND TO FEATURE STUBBORN
GREAT LAKES HIGHS THAT HANG AROUND FOR SEVERAL DAYS...WITH RIDGE
BLOCKING ANY EASTWARD PROGRESSION. THUS...EURO MAY BE THE MODEL OF
CHOICE LOOKING FORWARD INTO SUNDAY AND MONDAY.  FOR NOW...HAVE
DECIDED TO KEEP SOLUTION DRY AT THAT TIME. TEMPS FOR THE DAYS
FOLLOWING THE FRONTAL PASSAGE FRIDAY LOOK COOLER. LOWS DURING THE
OVERNIGHT HOURS WILL LIKELY DROP INTO THE 30S/40S OVER THE REGION
WITH HIGHS IN THE UPPER 50S TO MID 60S FOR THE PERIOD FRI>>SUN.
&&

.AVIATION...
12/18Z...THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS NRN IA EARLY
THIS AFTERNOON AND WILL AFFECT THE KMCW AREA WHILE REMAINING JUST
NORTH OF KFOD/KALO. ANOTHER CHANCE FOR THUNDERSTORMS WILL ARRIVE
LATE TONIGHT AND EARLY TUE IN VICINITY OF KMCW. ELSEWHERE...
SOUTHEAST WINDS WILL BECOME SOUTHERLY DURING THE PERIOD WITH VFR
CONDITIONS PERSISTING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...DONAVON
LONG TERM...REV
Hazardous weather outlook, Apr 12, 11:00 AM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1200 PM CDT MON APR 12 2010

IAZ004>007-015>017-023>028-033-034-131700-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
1200 PM CDT MON APR 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON NORTH OF HIGHWAY 20. AN
ISOLATED SEVERE STORM OR TWO WITH QUARTER SIZED HAIL ARE POSSIBLE.

FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE AREA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL MOVE INTO NORTHWEST AND CENTRAL IOWA
WEDNESDAY...AND OVER THE REST OF THE STATE WEDNESDAY EVENING.
INTERMITTENT THUNDERSTORMS ARE EXPECTED STATEWIDE THURSDAY TROUGH
SUNDAY.  SEVERE WEATHER IS NOT EXPECTED.

FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE AREA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THOUGH ANY REPORTS OF SEVERE
WEATHER TODAY WOULD BE APPRECIATED.

IAZ035>039-044>050-057>062-070>075-081>086-092>097-131700-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
1200 PM CDT MON APR 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE AREA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL MOVE INTO NORTHWEST AND CENTRAL IOWA
WEDNESDAY...AND OVER THE REST OF THE STATE WEDNESDAY EVENING.
INTERMITTENT THUNDERSTORMS ARE EXPECTED STATEWIDE THURSDAY TROUGH
SUNDAY.  SEVERE WEATHER IS NOT EXPECTED.

FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE AREA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

DONAVON

In the hours before

Special weather statement, Apr 12, 1:59 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
259 PM CDT MON APR 12 2010

IAZ005-015-122100-
KOSSUTH-PALO ALTO-
259 PM CDT MON APR 12 2010

AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL PALO ALTO COUNTY...MOVING EAST AT 15
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE
WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  CYLINDER BY 320 PM CDT...
  FENTON BY 355 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

PODRAZIK

The radar

The Des Moines radar (KDMX), 171 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Palo Alto

When
April 12, 2:07 PM CST
Where
Palo Alto County, 1.01 mi E of Emmetsburg Arpt
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
43.100, -94.680

Hail, Palo Alto

When
April 12, 2:09 PM CST
Where
Palo Alto County, 1.22 mi SE of Emmetsburg
Measured
1.25 in hail
Property damage
$5,000
Reported by
COOP Observer
Coordinates
43.110, -94.680

Hail, Palo Alto

When
April 12, 2:10 PM CST
Where
Palo Alto County, 1.22 mi SE of Emmetsburg
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
43.110, -94.680

Hail beginning to accumulate at the time of observation.

Hail, Palo Alto

When
April 12, 2:13 PM CST
Where
Palo Alto County, 1.71 mi SE of Emmetsburg Arpt
Measured
1.25 in hail
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
43.080, -94.680

Hail, Palo Alto

When
April 12, 2:15 PM CST
Where
Palo Alto County, 1.22 mi SE of Emmetsburg
Measured
1.75 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
43.110, -94.680

Largest hail was on the south side of town where golf ball size hail was reported. Quarter size hail fell on the north side of town.

Hail, Hancock

When
April 12, 3:35 PM CST
Where
Hancock County, 0.86 mi NE of Corwith
Measured
0.88 in hail
Reported by
Public
Coordinates
42.990, -93.960

Hail, Kossuth

When
April 12, 3:37 PM CST
Where
Kossuth County, 0.86 mi NE of Algona
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.080, -94.220

Hail, Kossuth

When
April 12, 3:38 PM CST
Where
Kossuth County, 0.86 mi NW of Algona
Measured
1.5 in hail
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
43.080, -94.240

Hail, Kossuth

When
April 12, 3:39 PM CST
Where
Kossuth County, Algona
Measured
1.75 in hail
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.070, -94.230

Hail, Kossuth

When
April 12, 3:41 PM CST
Where
Kossuth County, Algona
Measured
1 in hail
Property damage
$2,000
Reported by
Public
Coordinates
43.070, -94.230

Hail, Kossuth

When
April 12, 3:47 PM CST
Where
Kossuth County, 1.51 mi E of Algona
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
43.070, -94.200

Spotter arrived home from work at 1611 CST with quarter size hail still on the ground. The start time was estimated.

Hail, Hancock

When
April 12, 5:00 PM CST
Where
Hancock County, 3.8 mi ENE of Denhart
Measured
1 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.990, -93.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215386, 215765, 215385, 215387, 215388, 215389, 215394, 215390, 215391, 215392, 215393, 215395.